MAUDE Adverse Event Report: SYNTHES MONUMENT DRIVE SHAFT-MINIMUM 520MM LENGTH-FOR USE WITH RIA; REAMER

SYNTHES MONUMENT DRIVE SHAFT-MINIMUM 520MM LENGTH-FOR USE WITH RIA; REAMER
Model Number 352.260S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient age, dob & weight not provided for reporting.Device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device history records review was conducted.The report indicates that the: dhr review: part # 314.743 synthes lot # h220887.Supplier lot # h220887.Released to warehouse date: 16 may 2017; 05 jun 2017.Supplier: (b)(4).Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent an intramedullary nailing procedure on (b)(6) 2017 to treat a left femur fracture.During the surgery the locking clip attachment disengaged from both the reamer irrigator aspirator (ria) tube assembly and the ria drive shaft and fell on the floor.The surgeon was only 2 or 3 centimeters from the exiting the canal; therefore, the surgery was completed without use of the drill.There was a one to two minute delay in order to ream across the fracture slowly using proper technique (without use of the drill).In addition, the tip of the drive shaft broke off inside the ria tube assembly and the reamer head.All fragments were removed; nothing remained in the patient.The surgery was successfully completed with patient outcome as expected.This complaint involves 1 device.Concomitant devices reported: part number 314.746s / unknown lot number, quantity x 1.Part number 352.250s / unknown lot number, quantity x 1.Reamer head (unknown part and lot numbers) quantity x 1.Battery reamer drill (unknown part and lot numbers) quantity x 1.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed.The investigation summary indicates that the: it was reported that the patient underwent an intramedullary nailing procedure on (b)(6) 2017 to treat a left femur fracture.During the surgery the locking clip attachment disengaged from both the reamer irrigator aspirator (ria) tube assembly and the ria drive shaft and fell on the floor.The surgeon was only 2 or 3 centimeters from the exiting the canal; therefore, the surgery was completed without use of the drill.There was a one to two minute delay in order to ream across the fracture slowly using proper technique (without use of the drill).In addition, the tip of the drive shaft broke off inside the ria tube assembly and the reamer head.All fragments were removed; nothing remained in the patient.The locking clip was not returned for investigation.The complaint condition regarding the broken ria tip is confirmed as the drive shaft was received with the distal tip, which mates with the reamer head, broken.The broken fragment was not returned.The roughly spiral break is located within approximately 8.9mm to 10.9mm distal to the distal edge of the drive shaft helix.The helix is intact.The proximal connecting post shows wear consistent with use.Thus, the complaint condition is confirmed and consistent with the reported condition.Replication of the complaint condition is not applicable as the device is already broken.The material and hardness were determined to be conforming for the lot based on the dhr review.No additional malfunctions were observed during investigation.There were no issues during the manufacture of this product that would contribute to this complaint condition.The design history was not found to impact the complaint condition.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Report was initially submitted on oct 27, 2017, but the fda site was down.Advised by fda on nov 6, 2017 to resubmit medwatch.Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DRIVE SHAFT-MINIMUM 520MM LENGTH-FOR USE WITH RIA
Common Device Name
REAMER
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key7003225
Report Number1719045-2017-11124
Device Sequence Number19032571
Product Code HTO
UDI-Device Identifier10886982194619
UDI-Public(01)10886982194619(10)H220887
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K042899
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number352.260S
Device Catalogue Number314.743
Device Lot NumberH220887
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/17/2017
Initial Date Received by Manufacturer 11/03/2017
Supplement Date Received by Manufacturer11/03/2017
Initial Report FDA Received Date11/06/2017
Supplement Report FDA Received Date11/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1